Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 218, NWS Grand Forks, ND

October 3, 2016Benson County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Oct 3, 2016, 6:29 AM CDT for Benson County, North Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 3, 2016, 6:29 AM CDT (11:29 UTC)
Expired
Oct 3, 2016, 7:00 AM CDT
In force
31 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Benson County, ND

The radar

The Minot AFB radar (KMBX), 86 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 6:38 AM CDTHAIL 0.885 S Pleasant Lake, NDTIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1670 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

646 
WUUS53 KFGF 031129
SVRFGF
NDC005-031200-
/O.NEW.KFGF.SV.W.0218.161003T1129Z-161003T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
629 AM CDT MON OCT 3 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BENSON COUNTY IN NORTHEASTERN NORTH DAKOTA...

* UNTIL 700 AM CDT.

* AT 628 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  FILLMORE...OR 45 MILES WEST OF DEVILS LAKE...MOVING NORTHEAST AT
  25 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  PLEASANT LAKE AROUND 645 AM CDT. 
  KNOX AROUND 650 AM CDT. 
  YORK AROUND 655 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4837 9984 4837 9949 4836 9950 4813 9978
      4816 9985
TIME...MOT...LOC 1128Z 213DEG 21KT 4825 9983 

HAIL...1.00IN
WIND...<50MPH
 
$$

VG
2 follow-up statements
941 
WWUS53 KFGF 031146
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
646 AM CDT MON OCT 3 2016

NDC005-031200-
/O.CON.KFGF.SV.W.0218.000000T0000Z-161003T1200Z/
BENSON ND-
646 AM CDT MON OCT 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR NORTHWESTERN BENSON COUNTY...

AT 645 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PLEASANT
LAKE...OR 45 MILES WEST OF DEVILS LAKE...MOVING NORTH AT 20 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  KNOX AROUND 650 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4837 9984 4837 9949 4836 9950 4813 9978
      4816 9985
TIME...MOT...LOC 1145Z 200DEG 19KT 4833 9980 

HAIL...1.00IN
WIND...<50MPH
 
$$

VG
971 
WWUS53 KFGF 031152
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
652 AM CDT MON OCT 3 2016

NDC005-031202-
/O.EXP.KFGF.SV.W.0218.000000T0000Z-161003T1200Z/
BENSON ND-
652 AM CDT MON OCT 3 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BENSON COUNTY
WILL EXPIRE AT 700 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4837 9984 4837 9949 4836 9950 4813 9978
      4816 9985
TIME...MOT...LOC 1152Z 213DEG 21KT 4835 9978 

$$

VG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 3:59 AM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Oct 3, 3:59 AM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
359 AM CDT Mon Oct 3 2016

.SHORT TERM...(Today and tonight)
Issued at 359 AM CDT Mon Oct 3 2016

The main forecast challenge will be pcpn chances, starting with
what is going on early this morning. Since midnight, a cluster of
tstms has been lifting northeast through the Grand Forks area.
This seems to be associated with low level warm advection and the
low level jet. The HRRR lingers this activity in the northern Red
River Valley up toward the northwest angle of MN into mid Monday
morning, before it lifts into southern Canada. Then the rest of
the day should be dry, with the attention shifting to increasing
wind speeds. A pretty healthy 850mb jet develops through the late
morning, but mainly for areas west of the FA. Not expecting
advisory criteria wind speeds, but just below, so it will be a
windy afternoon along and west of the Red River Valley. Not a lot
of drop off in the thermal fields today, and with the gusty south
winds expected, going to go on the higher side of guidance for
highs today. This would have highs fairly similar to yesterday, or
areas in the southern FA close to 80F again. The 850mb jet cranks
up even more tonight, helping to spread more moisture and pcpn
northward into the FA. Despite this, pcpn amounts on the models
are on the lighter side tonight.

.LONG TERM...(Tuesday through Sunday)
Issued at 359 AM CDT Mon Oct 3 2016

Still looks gusty into Tuesday, as the sfc low lifts into
southeast Saskatchewan. This will push the steadier pcpn into MN
during the day. There is a ribbon of instability associated with
this, but at this point the stronger values stay south of the FA.
Therefore pcpn amounts still look fairly light. This changes
somewhat by Tuesday night as the low level jet cranks up again.
Most models show one to two inches of rain up into the eastern FA,
from Wadena to Bemidji. As the sfc low tracks across Manitoba
and on northeast Wed into Wed night, winds turn west then
northwest and stay on the gusty side. There may be a little light
pcpn up along the Canadian border, but most models look dry.

Thursday to Monday will provide a roller coaster of temperatures as
the period starts off below normal for the end of the week before
rebounding to above normal for the start of next week. Upper level
trough will slowly propagate across the Northern Plains thursday and
Friday with 850mb temps falling into the 0 to minus 5C range. This
will bring the first round of widespread freezing temps so far this
fall on Friday and or Saturday morning. Clouds and winds still to
have an impact in the timing and details, nonetheless the airmass
will be very cool compared with recent weather as highs struggle to
near 50F on Friday. Temps do begin to moderate on Saturday some with
50s expected to turn to mid 60s by next Monday. Mostly dry weather
is expected with a few showers possible Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1052 PM CDT Sun Oct 2 2016

Generally VFR conditions expected during the forecast period. An
isolated shower or thundershower is possible across northeast ND
and the far northern Red River Basin through overnight. Scattered
showers and thunderstorms should redevelop into the Devils Lake
Basin through the day on Monday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Godon
LONG TERM...Godon/JK
AVIATION...Gust
Hazardous weather outlook, Oct 3, 4:10 AM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
410 AM CDT MON OCT 3 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-040915-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
410 AM CDT MON OCT 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL TRACK THROUGH THE NORTHERN RED RIVER
VALLEY UP TOWARD THE NORTHWEST ANGLE OF MINNESOTA THIS MORNING.
THEN ADDITIONAL STORMS ARE POSSIBLE TONIGHT, MAINLY ALONG AND WEST
OF THE RED RIVER VALLEY. DEADLY LIGHTNING IS POSSIBLE WITH ANY OF
THESE STORMS. SOUTH WINDS WILL BECOME RATHER GUSTY BY AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS REMAIN IN THE FORECAST TUESDAY INTO TUESDAY NIGHT,
ESPECIALLY ALONG AND EAST OF THE RED RIVER VALLEY. MUCH COLDER
MORNING TEMPERATURES ARE EXPECTED BY FRIDAY AND SATURDAY MORNINGS,
WHICH COULD BRING A FREEZE TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.